Alert archive / Hawaii / High Wind Warnings in 2024
High Wind Warning 16, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Dec 10, 2024, 12:05 PM HST for Hawaii County, Hawaii. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2024, 12:05 PM HST (22:05 UTC)
- Expired
- Dec 11, 2024, 3:02 PM HST
- In force
- 27 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 10.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
126 WWHW70 PHFO 102205 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1205 PM HST Tue Dec 10 2024 HIZ028-111115- /O.UPG.PHFO.WI.Y.0038.000000T0000Z-241212T0400Z/ /O.NEW.PHFO.HW.W.0016.241210T2205Z-241212T0400Z/ Big Island Summits- 1205 PM HST Tue Dec 10 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...East winds 50 to 60 mph with gusts up to 70 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Travel to the summits of Mauna Loa and Mauna Kea will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ HIZ015>018-026-027-042>046-050>052-054-111115- /O.CON.PHFO.WI.Y.0039.000000T0000Z-241212T0400Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala- Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central Valley South-South Haleakala- Big Island South-Big Island Southeast-Big Island North- 1205 PM HST Tue Dec 10 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...East winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of Kahoolawe, Lanai, Maui, and the Big Island Hawaii. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KINO
3 follow-up statements
257 WWHW70 PHFO 110115 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 315 PM HST Tue Dec 10 2024 HIZ028-111600- /O.CON.PHFO.HW.W.0016.000000T0000Z-241212T0400Z/ Big Island Summits- 315 PM HST Tue Dec 10 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...East winds 50 to 60 mph with gusts up to 70 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Travel to the summits of Mauna Loa and Mauna Kea will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ HIZ015>018-026-027-042>046-050>052-054-111600- /O.CON.PHFO.WI.Y.0039.000000T0000Z-241212T0400Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala- Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central Valley South-South Haleakala- Big Island South-Big Island Southeast-Big Island North- 315 PM HST Tue Dec 10 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...East winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of Kahoolawe, Lanai, Maui, and the Big Island Hawaii. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KINO
400 WWHW70 PHFO 111307 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 307 AM HST Wed Dec 11 2024 HIZ028-120215- /O.CON.PHFO.HW.W.0016.000000T0000Z-241212T0400Z/ Big Island Summits- 307 AM HST Wed Dec 11 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East winds 50 to 60 mph with gusts up to 70 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST this evening. * IMPACTS...Travel to the summits of Mauna Loa and Mauna Kea will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Winds will likely remain elevated into Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ HIZ015>018-026-027-042>046-050>052-054-120215- /O.EXT.PHFO.WI.Y.0039.000000T0000Z-241212T1600Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala- Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central Valley South-South Haleakala- Big Island South-Big Island Southeast-Big Island North- 307 AM HST Wed Dec 11 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...East winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of Kahoolawe, Lanai, Maui, and the Big Island. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Farris
307 WWHW70 PHFO 120102 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 302 PM HST Wed Dec 11 2024 HIZ028-121415- /O.CAN.PHFO.HW.W.0016.000000T0000Z-241212T0400Z/ /O.EXA.PHFO.WI.Y.0039.000000T0000Z-241212T1600Z/ Big Island Summits- 302 PM HST Wed Dec 11 2024 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY... ...HIGH WIND WARNING IS CANCELLED... * WHAT...East winds 45 to 55 mph with gusts up to 65 mph. * WHERE...Big Island Summits. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. && $$ HIZ015>018-026-027-042>046-050>052-054-121415- /O.CON.PHFO.WI.Y.0039.000000T0000Z-241212T1600Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala- Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central Valley South-South Haleakala- Big Island South-Big Island Southeast-Big Island North- 302 PM HST Wed Dec 11 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...East winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of Kahoolawe, Lanai, Maui, and the Big Island Hawaii. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ VAUGHAN
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 10, 9:31 AM HST, 2 hours 34 minutes earlier.
Area forecast discussion, Dec 10, 9:31 AM HST, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 931 AM HST Tue Dec 10 2024 .SYNOPSIS... Strong trades focus limited showers windward and mauka through Thursday. Trades then ease for the weekend. && .DISCUSSION... The islands reside near the inflection point between strong mid- level ridging anchored immediately west of the islands and troughing to the east. Breezy trades prevail at the surface with the greatest stability characterized by a strong inversion at 5kft over Kauai. The inversion slopes upward to 8kft at Hilo in closer proximity to the deepening mid-level trough axis. Morning visible imagery shows cloud streets oriented parallel to the flow containing the occasional line of training light showers, but the generally dry pattern persists. The aforementioned trough axis is closing off this morning and will deepen south of the area as it advances westward through mid-week before dissipating on Friday. This trajectory will focus pressure falls south of the island chain as mid-level ridging builds over and north of the forecast area, though the Big Island will remain within the envelope of cyclonic flow aloft through Thursday. This in turn results in steadily strengthening deep layer easterlies today into Wednesday for which a Wind Advisory remains in effect for portions of Maui County and the Big Island. This advisory remains in effect through Wednesday. As the gradient over the area strengthens during the next 24 hours, so too will trades. Strong trades then hold through Thursday before weakening in response to the dissipating low. Current wind observations are generally tame, though a few peak values are noted in preferred downslope locations such as observations such as sustained 25 kts at the HELCO Kawaihae Rd station in the Big Island's Kohala District and 41 kts at the MECO Kealaloloa on Leeward Maui. This is in line with recent WSR-88D VAD wind profiles which generally indicate an upper end of around 35 kts in the lowest few thousand feet over the eastern end of the state. As the low deepens during the next 24 hours or so, this strong wind field will expand northward encompassing the remainder of the state with borderline Wind Advisory conditions for Molokai through Kauai possible Wednesday and Thursday. Model projections suggest 925mb winds no higher than about 35 kts for gust potential which limits confidence for the issuance of any additional wind headlines at this time. Easterlies on the Big Island summits may reach High Wind Warning (56+ mph) thresholds tonight while low potential exists for winds to approach the advisory threshold for Haleakala Summit (45+ mph) during the same time. The northern envelope of mid-level cyclonic flow will remain over the Big Island through Thursday, eventually extending as far down as 850mb. This will in turn draw deeper moisture northward resulting in enhancement of trade wind showers there, especially Wednesday and Thursday night. && .AVIATION... Strong trade winds will continue to strengthen in the short term, delivering randomly distributed low cloud clusters that will briefly drop a few showers windward, producing ISOL MVFR VIS/CIG. AIRMET Tango will remain posted for low-level turbulence to the lee of the terrain. && .MARINE... trong high pressure to the north and northeast of the islands will continue to build and expand westward. Easterly trade winds will strengthen to become locally strong by this afternoon, then persist through Thursday and possibly beyond. Speeds may approach near-gale, or possibly even gales in the windier channels from tonight through tomorrow night. As trades strengthen, seas will also be on the rise to near or above 10 feet today. A Small Craft Advisory (SCA) remains in effect for all waters through Thursday due to a combination of winds and seas. Surf along north and west-facing shores is expected to peak late this afternoon or early evening as a northwest reinforcement moves through the islands. Offshore buoy 51001 has generally been rising throughout the morning, from near 8 feet around 3am HST to 11 feet at 9am HST, indicating an expected increase in surf heights later today for affected shores of the smaller islands. A High Surf Advisory (HSA) remains in effect for north and west facing shores of Niihau, Kauai, Oahu, and Molokai, and north facing shores of Maui through tonight. North and west shore surf will then gradually decline through the end of the week. Surf along south-facing shores will subside today. Seasonal conditions are expected to return tomorrow, with smaller southeast and south-southwest swells contributing to surf conditions Surf along east-facing shores will rise through Thursday in response to the strong trade winds. Lower surf is expected for the weekend. && .FIRE WEATHER... Strong trades and marginally dry conditions warrant continued monitoring for potential fire weather conditions on Wednesday and Thursday. Although dewpoints may fall as low as the low 60s each afternoon, seasonably cool high temperatures in the low/mid 80s limits confidence in reaching the 45% RH threshold. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Wednesday for Niihau-Kauai Leeward-Waianae Coast-Oahu North Shore-Maui Windward West-Kauai North-Molokai Windward-Molokai North-Molokai West-Maui Central Valley North-Windward Haleakala. Wind Advisory until 6 PM HST Wednesday for Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Kohala-Big Island Interior- Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central Valley South-South Haleakala-Big Island South- Big Island Southeast-Big Island North. Wind Advisory until 6 PM HST Wednesday for Big Island Summits. Small Craft Advisory until 6 PM HST Thursday for all Hawaiian waters- && DISCUSSION...JVC AVIATION...Birchard MARINE...Vaughan
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 3:54 PM HST | Wind Advisory | HFO | Hawaii | 20 hr |
| Dec 10, 2:38 AM HST | Wind Advisory | HFO | Hawaii, Kalawao | 61 hr |
Nearby
High Wind Warnings in Hawaii, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.